Virginia, 2005Damaging Winds in Virginia, September 23, 2005
September 23, 2005 · NWS LWX · 3 events in 2 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 23, 2:13 PM EST, 7 minutes earlier.
Area forecast discussion, Sep 23, 2:13 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT FRI SEP 23 2005
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
COLD FRONT MOVING THROUGH AND TSRA ARE BEGINNING TO FIRE... SO WILL
HAVE TO MAKE THIS QUICK. EXPECT MCLOUDY SKIES TO MOVE ACROSS THE
AREA THIS AFTERNOON AND THIS EVENING. THEN AS THE HIGH SETTLES OVER
NEW ENGLAND AND WEAK COLD AIR DAMMING DEVELOPS...EXPECT CLOUDINESS
TO CONTINUE SATURDAY. TEMPS WILL BE 15 TO 20 DEGS COOLER THAN TODAY
WITH HIGHS ONLY IN THE LOWER 70S FOR MOST.
&&
.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
LOW LEVEL EASTERLY FLOW WILL VEER MORE SOUTHEAST ON SUNDAY...AS HIGH
PRESSURE MOVES OFF THE NORTHEAST COAST. STILL FORESEE PLENTY OF
CLOUDS...MAYBE EVEN A TOUCH OF DRIZZLE WEST OF THE BLUE RIDGE IN THE
MORNING. HOWEVER...HAVE LEFT FORECAST DRY ATTM WITH MOSTLY CLOUDY
SKIES PREVAILING. RETURN S/SW FLOW SETS UP SUNDAY NIGHT INTO MONDAY
AHEAD OF AN APPROACHING COLD FRONT. GFS AND NAM IMPLY THAT FROPA
WILL OCCUR OVERNIGHT MONDAY INTO EARLY TUESDAY. PREFRONTAL
TROUGH/VORT FEATURES AND MOISTURE WILL BRING A CHC OF TSTMS ON
MONDAY...WITH CONTINUED CHC POPS MONDAY NIGHT WITH FROPA. HIGH
PRESSURE RETURNS LATER TUESDAY INTO WEDNESDAY FOR DRY
CONDITIONS...ALTHOUGH AM A LITTLE WORRIED THAT S/SW CWA MAY HAVE TO
HAVE A SMALL POP LINGER INTO TUESDAY WITH FRONT CLOSE ENOUGH. A
DECENT LOOKING UPPER TROUGH/COLD FRONT PAIR WILL APPROACH WEDNESDAY
NIGHT INTO THURSDAY WITH ANOTHER CHC FOR TSTMS. THEN...BEHIND THE
UPPER TROUGH/FRONT...THE GFS SHOWS DECENT COLD ADVECTION...THE KIND
THAT WOULD BRING A REAL TASTE OF AUTUMN FOR FRIDAY/SATURDAY.
&&
.AVIATION...
EXPECT DETERIORATING CONDITIONS OVERNIGHT WITH MVFR FOG AND CIGS
DEVELOPING OVERNIGHT AND MAINTAINING INTO SATURDAY.
&&
.MARINE...
WINDS OF 15 KT ARE POSSIBLE TONIGHT AND SATURDAY ON THE BAY. WILL
HAVE TO MONITOR FOR SCA.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SHORT TERM/AVIATION/MARINE...STRONG
LONG TERM...PELOQUIN
Hazardous weather outlook, Sep 23, 10:15 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT FRI SEP 23 2005
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-241515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1115 AM EDT FRI SEP 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 23, 2:00 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT FRI SEP 23 2005
VAZ030-041-231930-
FAUQUIER VA-WARREN VA-
300 PM EDT FRI SEP 23 2005
AT 300 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LINDEN... MOVING SOUTHEAST AT 20 MPH. THE COMMUNITIES OF ADA...
HUME... LINDEN... AND MARKHAM WILL BE AFFECTED BY THIS STORM THROUGH
330 PM EDT AS IT HEADS OVER THE BLUE RIDGE INTO NORTHERN FAUQUIER
COUNTY. EXPECT SMALL HAIL AND GUSTY WINDS UP TO 50 MPH WITH THIS
STORM.
STRONG
Thunderstorm Wind, Fauquier
- When
- September 23, 2:20 PM EST
- Where
- Fauquier County, Ada
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.833, -77.917
Several trees down with unconfirmed damage to a house.
Thunderstorm Wind, Rappahannock
- When
- September 23, 3:20 PM EST
- Where
- Rappahannock County, Washington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.717, -78.167
County officials reported powerlines downed.
Thunderstorm Wind, Rappahannock
- When
- September 23, 3:25 PM EST
- Where
- Rappahannock County, Washington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.717, -78.167
Several trees were downed around Little Washington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Texas, September 23 to 24, 20053 deaths · 3 injured · $160 million · 11 events
- Hurricane in Louisiana, September 23 to 24, 20051 death · $4.0 billion · 17 events
- Hurricane in Texas, September 23 to 24, 20051 death · $2.1 billion · 6 events
- Storm Surge in Louisiana, September 23 to 24, 2005$432 million · 16 events
- Tropical Storm in Louisiana, September 23 to 24, 2005$48 million · 26 events
- High Wind in Nevada, September 23, 20051 death · 1 injured · $5,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Kansas, September 23, 2005$890,000 · 1 in hail · 8 events
- Flood and Damaging Winds in Ohio, September 23, 2005$7,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Indiana, September 23, 2005$10,000 · 1.75 in hail · 3 events
- Damaging Winds in Kentucky, September 23, 2005$9,000 · 50 kt wind · 3 events
- Hail in Missouri, September 23, 20051 in hail · 2 events
- Damaging Wind in Ohio, September 23, 200550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474421, 5474422, 5474423.